Alert archive / Colorado / Freeze Warnings in 2011
Freeze Warning 4, NWS Grand Junction, CO
NWS Grand Junction, CO issued this freeze warning at Apr 29, 2011, 8:55 AM MDT for 8 counties in Colorado; Grand County, San Juan County, Utah. It took effect at Apr 30, 2011, 12:00 AM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2011, 8:55 AM MDT (14:55 UTC)
- In effect from
- Apr 30, 2011, 12:00 AM MDT
- Expired
- Apr 30, 2011, 9:00 AM MDT
- In force
- 9 hr
- Issued by
- NWS Grand Junction, CO
Counties Delta County, CO, Dolores County, CO, Garfield County, CO, Gunnison County, CO, Mesa County, CO, Montezuma County, CO, Montrose County, CO, San Miguel County, CO, Grand County, UT, San Juan County, UT
The radar
The Grand Junction radar (KGJX), 74 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this freeze warning went out at Apr 29, 4:20 AM MDT, 4 hours 35 minutes earlier.
Area forecast discussion, Apr 29, 4:20 AM MDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
420 AM MDT FRI APR 29 2011
.SHORT TERM...TODAY THROUGH SATURDAY NIGHT...
STRONG COLD FRONT MAKING ITS WAY INTO NORTHEAST UTAH EARLY THIS
MORNING. LOW PRESSURE SYSTEM SUPPORTING THE COLD FRONT MOVES ACROSS
MONTANA INTO THE DAKOTAS...BUT NORTH FLOW ON THE BACK SIDE OF THE
CLOSED LOW PUSHES THE COLD FRONT SOUTHWARD DURING THE DAY. THE
FRONT REACHES THE SOUTHERN BORDER BY EARLY THIS EVENING. MOISTURE
IS CONFINED WITH THE FRONT...BUT THE MOISTURE FIELD BECOMES SPARSE
AS THE FRONT WORKS ITS WAY SOUTH. THE HIGHEST POPS IS TOWARD THE
NRN DIVIDE MOUNTAINS...AS FAR SOUTH AS MONARCH PASS. MODELS QPF
SUGGEST JUST ENOUGH SNOWFALL TO WARRANT THE WINTER WEATHER
ADVISORY...THE POST FRONTAL AIR MASS SUFFICIENTLY COLD WITH THE
SNOW LEVELS LOWERING TO THE MOUNTAIN BASES AS 700 MB TEMPS DROP
TO -10C OR COLDER.
THE DESERT VALLEYS WILL BE IMPACTED BY THE STRONG DOWNSLOPE WINDS
OFF THE UTAH SPINE. WITH THE WEST TO EAST JET OVERHEAD COMBINED
WITH THE STRONG THERMAL GRADIENT...EXPECT WINDS TO REACH AND EXCEED
WIND ADVISORY CRITERIA FOR THE SRN VALLEYS.
SATURDAY...ALTHOUGH THE FLOW REMAINS NORTHWESTERLY...EXPECT
OROGRAPHIC SNOW SHOWERS TO WANE AS LOW 700 MB SPECIFIC HUMIDITY
AND MUCH WEAKER GRADIENT FLOW DO NOT SUPPORT SIGNIFICANT SNOWFALL.
OTHERWISE DRY CONDITIONS WITH SCATTERED CLOUD AND MUCH BELOW NORMAL
TEMPERATURES ARE EXPECTED.
UPSTREAM ENERGY CARVES OUT A SECONDARY BUT WEAKER CLOSED LOW OVER
THE FOUR CORNERS AREA AROUND SATURDAY NIGHT. THIS FEATURE WILL BE
MOISTURE STARVED...BUT A FEW FLURRIES/AREAS OF LIGHT SNOW COULD
DEVELOP OVER THE SAN JUAN MOUNTAINS.
.LONG TERM DISCUSSION SUNDAY THROUGH FRIDAY...
MODELS SLOWING DOWN THE PROGRESSION OF THE UPPER TROF LATE THIS
WEEKEND INTO MONDAY AS ANOTHER WAVE DROPS INTO THE BACKSIDE AND
FORMS A NEW MID LEVEL LOW OVER EASTERN ARIZONA BY MID-DAY
SUNDAY...WITH ANOTHER WEAKENING LOW OVER CENTRAL COLORADO
MOUNTAINS. AS A RESULT OF THESE CIRCULATIONS HAVE INCREASED POPS
SLIGHTLY WITH MOISTURE STILL THE CAVEAT FOR MORE WIDESPREAD
PRECIPITATION AT THIS POINT. HOWEVER ISENTROPIC SURFACES ARE HINTING
AT A RETURN OF LOW LEVEL MOISTURE BACK WESTWARD INTO SOUTHERN
COLORADO MOUNTAINS AS AN INVERTED LOW LEVEL TROF SETS UP OVER
SOUTHWEST COLORADO IN RESPONSE TO THE LOW DEVELOPING TO THE
SOUTHWEST. THE ARIZONA LOW WILL SLOWLY TRACK ACROSS SOUTHERN ROCKIES
AND HIGH PLAINS SUNDAY NIGHT INTO MONDAY...DEEPENING THE EASTERLY
FLOW INTO SOUTHERN CWA AS A RESULT. MODELS PICKING UP ON THIS FLOW
AN DEVELOPING SOME LINGERING SNOWFALL OVER WEST FACING SLOPES OF THE
SAN JUANS AND WEST ELKS WITH ADDITIONAL LIFT COMING FROM
CYCLONICALLY CURVED JET DRIFTING ACROSS THE GREAT BASIN. SO HAVE
ALSO INCREASED POPS ON MONDAY IN THE CENTRAL AND SOUTHERN MOUNTAINS
WHERE DENDRITIC LAYERS WILL REMAIN SATURATED. TEMPERATURES CONTINUE
TO LOOK WELL BELOW NORMAL INTO SUNDAY AND MONDAY BEFORE A GRADUAL
WARMUP THROUGH THE REMAINDER OF THE WEEK RETURNS MORE SEASONAL
READINGS.
&&
.AVIATION...
TURBULENT CONDITIONS WILL EXIST THROUGH EARLY EVENING...ESPECIALLY
ALONG A COLD FRONT THAT MOVES SOUTH ACROSS THE FORECAST AREA
TODAY. MVFR WITH LOCAL IFR CONDITIONS WILL DEVELOP OVER THE NWRN
COLORADO MOUNTAINS THIS MORNING...SPREADING INTO THE CENTRAL
MOUNTAINS THIS AFTERNOON. FREQUENT SNOW SHOWERS OVER THE HIGH
COUNTRY WILL CONTINUE THROUGH THE NIGHT. LITTLE IF ANY PRECIPITATION
IS EXPECTED OVER THE LOWER VALLEYS AND VFR CONDITIONS WILL PREVAIL
ACROSS ERN UTAH AND THE WRN COLORADO DESERTS.
&&
.FIRE WEATHER...
ABOVE-MENTIONED COLD FRONT WILL BRING PERIOD OF SUSTAINED WINDS
ABOVE 25 MPH FRI AFTN ALONG WITH RH VALUES HOVERING AT OR BELOW 15%.
THOUGH RECENT RAIN AND SNOW FOR ZONE 207 HAVE KEPT CONDITIONS
SOMEWHAT WET...THESE WX CONDITIONS MAY STILL CAUSE EXPLOSIVE FIRE
GROWTH. FOR THESE REASONS...A RED FLAG WARNING HAS BEEN ISSUED
FOR WATCH FOR CO FIRE ZONE 207 VALID FROM 11AM TO 6PM FRIDAY.
&&
.HYDROLOGY...
TEMPERATURES WILL WARM TO NEAR OR JUST ABOVE NORMAL VALUES THROUGH
THE REMAINDER OF THIS WEEK WHICH WILL INCREASE SNOW MELT. EXPECT
CREEKS...STREAMS AND MAINSTEM RIVER FLOWS TO INCREASE.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 006>008-011-014-020>023.
RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM MDT THIS
EVENING FOR ZONE 207.
FREEZE WATCH FROM LATE TONIGHT THROUGH SATURDAY MORNING FOR
ZONES 006-007-011-021.
WINTER WEATHER ADVISORY UNTIL NOON MDT SATURDAY FOR ZONES 004-
010-012-013.
UT...WIND ADVISORY FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
ZONES 022-027-029.
&&
SHORT TERM.....PF
LONG TERM......EH
AVIATION.......PF
FIRE WEATHER...TGR
HYDROLOGY......ASHazardous weather outlook, Apr 29, 6:00 AM MDT, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MDT FRI APR 29 2011 COZ001>014-017>023-UTZ022>025-027>029-301200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 600 AM MDT FRI APR 29 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... SUSTAINED WINDS OF 15 TO 30 MPH WILL DEVELOP TODAY WITH GUSTS TO 45 MPH...ESPECIALLY ACROSS THE SOUTHERN VALLEYS. COMBINED WITH LOW HUMIDITY...CRITICAL FIRE WEATHER CONDITIONS WILL BE MET OVER EXTREME SOUTHWEST COLORADO BELOW 7500 FEET. ACROSS THE NORTHERN MOUNTAINS...EXPECT ACCUMULATING SNOWFALL WITH A FEW INCHES OF SNOW OVER THE MOUNTAIN PASSES. MUCH COLDER TEMPERATURES TONIGHT WILL RESULT IN TEMPERATURES FALLING TO CRITICAL VALUES FOR TENDER VEGETATION. SEE WEATHER.GOV/GJT TO FOR THE LATEST ON THE RED FLAG WARNING... WINTER WEATHER AND WIND ADVISORIES...AND FREEZE WATCH FOR ALL PERTINENT INFORMATION. DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... LIGHT SNOW SHOWERS WILL PERSIST IN THE HIGH COUNTRY WITH LIGHT ACCUMULATIONS FROM SATURDAY THROUGH MONDAY. FREEZING OVERNIGHT TEMPERATURES REMAIN POSSIBLE FOR THE LOWER VALLEYS ON SATURDAY... SUNDAY AND MONDAY NIGHTS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:00 AM MDT | Wind Advisory | GJT | Archuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 6 more | 17 hr |
| Apr 29, 8:55 AM MDT | Freeze Watch | GJT | Delta, Dolores, Garfield, Gunnison, Mesa, Montezuma and 2 more | 24 hr |
| Apr 29, 1:21 PM MDT | Winter Storm Warning | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 19 hr |
Nearby
Freeze Warnings in Colorado, 2011Freeze Warnings in Utah, 2011Every freeze warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.